Alert archive / South Dakota / River Flood Warnings in 2023

River Flood Warning 17, NWS Sioux Falls, SD

April 9, 2023Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Apr 9, 2023, 11:04 PM CDT for Moody County, South Dakota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Apr 9, 2023, 11:04 PM CDT (04:04 UTC)
Expired
Apr 30, 2023, 11:04 PM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Moderate

County Moody County, SD

The radar

The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Trent (TRES2).

Action stage
1494 ft
Minor stage
1495 ft
Moderate stage
1496 ft
Major stage
1499 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 9, 10:31 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 9, 10:31 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1031 PM CDT Sun Apr 9 2023

.SHORT TERM...(This Evening through Monday)
Issued at 241 PM CDT Sun Apr 9 2023

Band of light showers continues to slowly drift southeast as mid
level forcing moves through. While the majority of this forcing will
be gone by late afternoon some very weak residual instability lags
so maybe an isolated shower or two into the evening in mainly
southwest MN and northwest IA. Overall the effects will be minimal.
While a lightning strike or two is not out of the question,
thunderstorms are not expected. Otherwise weak high pressure fills
in tonight which should allow for light winds and mostly clear
skies. Some recent snowmelt locations north of I-90 will likely see
some patchy fog.

Monday should prove to be a pleasant day as high pressure shifts
east and a lighter south wind develops through the afternoon. Highs
should mostly be in the upper 60s to mid 70s, with some slightly
cooler readings in areas with remaining snowpack. Monday night will
be mild with stronger southerly flow, so expecting lows mostly in
the 40s.

.LONG TERM...(Monday Night through Sunday)
Issued at 241 PM CDT Sun Apr 9 2023

Highlights:

1. Hot Dry and Windy for midweek.

2. Chance for some widespread precipitation Friday and Saturday
however details are still unclear.

Tuesday's ridge continues to hold strong through early Thursday. The
NAEFS table continues to indicate geopotential heights and
temperatures will be at their maximum for climatology Tuesday
through the first half of Wednesday. They remain in the 99th
percentile for climatology through Thursday when the ridge begins to
break down. The 850 mb temperatures approach 20 C Tuesday, and 22 C
over central SD Wednesday. Ensemble probabilities for exceeding 20 C
are low (10-30%) for Tuesday and moderate (40-80%) for Wednesday.
Winds will generally be out of the southwest, which supports strong
mixing and warm surface temperatures in the upper 70s and 80s.
Similar patterns the past few days have resulted in over performance
and expect this to continue for this period. BUFKIT soundings
indicate very dry air from the surface through the entire column. As
such expect dew points to continue to be low. Similar to the
previous shift, blended dew points with NBM 10th percentile for
Tuesday and Wednesday afternoon. Relative humidity levels will fall
to the 20-30% range. Winds will be strong Tuesday through Thursday,
with most areas seeing 30+ mph gusts. The Hot Dry Windy Index
indicates that Tuesday and Thursday have a high (80-100%)
probability of exceeding the 75th percentile, but a low (10-30%)
probability for exceeding the 90th percentile for climatology. All
this supports fire weather danger that will be elevated to critical
for portions of central and southeastern SD Tuesday and Thursday.
Wednesday a weak low pressure passes to the north and does have some
potential instability, but with the dry air in place it seems
unlikely that anything will come of it at this time.

Thursday afternoon a trough pushes into the area from the Rockies
bringing the next chance for precipitation. There are large
differences in model track and precipitation intensity, so certainty
remains low. However, all models indicate Friday through Saturday
will be cooler and wetter. Rain should clear out Sunday as high
pressure builds in again with warming temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1028 PM CDT Sun Apr 9 2023

Light showers/sprinkles will linger through northwestern IA and
parts of southwestern MN through early tonight, then ending by
08Z. Winds will be light at KHON and KFSD tonight, and patchy fog
will be possible north of Interstate 90 in areas with recent
snowmelt. Winds at those TAF sites will then increase slightly out
of the south/southwest on Monday. Winds at KSUX will remain out
of the south for the first portion of the night, then transition
to northerly late tonight as a boundary moves through the area.
Winds there will then switch back to southeasterly on Monday
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...AJP
AVIATION...JM
Hazardous weather outlook, Apr 9, 6:29 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
629 PM CDT Sun Apr 9 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-102330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
629 PM CDT Sun Apr 9 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty south to southwest winds, combined with warming afternoon
temperatures and low humidity levels, will return on Tuesday and
Wednesday. These conditions may result in very high to extreme fire
danger across snow-free areas on those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:44 AM CDTRiver Flood WarningFSDMinnehaha, Moody21 days
Apr 10, 3:12 AM CDTRiver Flood WarningFSDMoody21 days
Apr 10, 3:30 AM CDTFire Weather WatchFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 13 more10 hr
Apr 10, 4:18 AM CDTRiver Flood WarningFSDLincoln21 days
Apr 10, 7:03 AM CDTRiver Flood WarningFSDBrookings17 days
Apr 10, 1:44 PM CDTRed Flag WarningFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 14 more31 hr
Apr 9, 11:04 PM CDTRiver Flood WarningFSDRock23 hr
Apr 10, 2:43 AM CDTRiver Flood WarningFSDRock21 days

Nearby

River Flood Warnings in South Dakota, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.